Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

I am being tested for many ailments including Celiac disease. My liver enzymes are elevated for no apparent reasons

Hello, I have recently seen a gastroenterologist who is conducting blood work. My symptoms seem to be worsening. I am being tested for many ailments including Celiac disease. My liver enzymes are elevated for no apparent reason (I don t drink, never traveled abroad), and other symptoms include bruising, brain fog , loss of energy and fatigue, tenderness in the stomach or liver area, and this very strange buzzing sensation in my abdomen. I also occasionally get a heartburn feeling, almost like an ulcer (but tests have shown negative for ulcer). I had an liver ultrasound in Feb. and everything was normal. Other liver functions also appeared normal according to liver blood tests. Any ideas? Thank you so much for any possible diagnosis. I have always been a very healthy person, so all of this is very disturbing. I have been worried about this since my general physical exam in Jan. when the liver enzymes were discovered to be rather high (approx. 140). I am 45 years old, 108 lbs, 5 4. THANKS! The resident who worked with the gastroenterologist was puzzled because I do not fit the profile of someone who would have an irritated liver. L.
Asked On : Tue, 2 Aug 2011
Answers:  2 Views:  447
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Gastroenterologist, Surgical 's  Response
i some way dont agree with dr rakhi and also agree with her.
let me tell u something, raised enzymes are a very vague term for any medical professional.
there are numerous reasons, like obesity ( which i dont think you are), diabetes, drug induced rise.
there are causes as dr rakhi suggested
but then there are many rare causes that all have to be ruled out and properly attended
here is the list of few ( but reading all would drive you crazy) best would be seeing a good liver experts ( hepatologist ) and also hematologist
Certain prescription medications, including statin drugs used to control cholesterol
Drinking alcohol
Heart failure
Hepatitis A
Hepatitis B
Hepatitis C
Nonalcoholic fatty liver disease
Over-the-counter pain medications, including acetaminophen (Tylenol, others)
Other causes of elevated liver enzymes may include:

Alcoholic hepatitis (liver inflammation caused by drinking alcohol)
Autoimmune hepatitis (liver inflammation caused by an autoimmune disorder)
Celiac disease (small intestine damage caused by gluten)
Cirrhosis (liver scarring)
Cytomegalovirus (CMV) infection
Dermatomyositis (inflammatory disease that causes muscle weakness and skin rash)
Epstein-Barr virus
Gallbladder inflammation (cholecystitis)
Heart attack
Hemochromatosis (too much iron stored in your body)
Hypothyroidism (underactive thyroid)
Liver cancer
Muscular dystrophy (inherited disease that causes progressive muscle weakness)
Pancreatitis (pancreas inflammation)
Polymyositis (inflammatory disease that causes muscle weakness)
Toxic hepatitis (liver inflammation caused by drugs or toxins)
Wilson's disease (too much copper stored in your body)
Answered: Wed, 3 Aug 2011
I find this answer helpful

1 Doctor agrees with this answer

OBGYN Dr. Rakhi Tayal's  Response
Thanks for writing to us.
It depends which liver enzymes are elevated in your reports. A rise in enzyme levels with normal appearance of liver is seen in hepatitis, fatty liver, NASH, etc.
The extent of rise of enzymes will tell about the severity of the problem. You need to attach reports for a better opinion.
I hope this information has been both informative and helpful for you.
Dr. Rakhi Tayal

Answered: Wed, 3 Aug 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor